Pennsylvania, 2012

Flash Flood in Pennsylvania, July 12, 2012

July 12, 2012 · NWS CTP · 1 event in 1 county or zone

An isolated thunderstorm in McKean County produced localized heavy rain and flash flooding during the late evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

An isolated thunderstorm in McKean County produced localized heavy rain and flash flooding during the late evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 12, 7:52 PM EST, 23 minutes earlier.

Area forecast discussion, Jul 12, 7:52 PM EST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
852 PM EDT THU JUL 12 2012

.SYNOPSIS...
BROAD UPPER LEVEL TROUGHING IN THE MISSISSIPPI VALLEY WILL
COMBINE WITH AN INCREASINGLY MOIST SOUTH-SOUTHWESTERLY RETURN FLOW
TO BRING SOME MUCH NEEDED RAINFALL TO PORTIONS OF THE KEYSTONE
STATE THIS WEEKEND AND INTO EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 7 AM FRIDAY MORNING/...
SLOW MOVING STORM OVER MCKEAN COUNTY LIKELY PRODUCING FLOODING
RAIN AS IT HAS BEEN NEARLY STATIONARY FOR THE LAST 2+ HRS. THE
ENTIRE REST OF THE CWA HAS QUIETED DOWN NICELY...AND LOSS OF HEAT
AND NESDIS SAT ANALYSIS ALSO LEADS TO A FORECAST OF A SLOW
WEAKENING OF THE CURRENTLY ACTIVE CELLS.

CONVERGENCE IN THE NRN TIER WILL MOST LIKELY KEEP SOME SHRA GOING
INTO THE EARLY NIGHT...BUT THESE SHOULD BE LESS POTENT. HIGH
CLOUDS STREAMING OVERHEAD. PLACES WHERE IT DID RAIN COULD HAVE FOG
IN THE A.M. MINS WILL BE INTERESTING WITH GENERALLY DRY AIRMASS
BUT VARIABLE CLOUDS. DEWPOINTS RANGE FROM 50F AT UNV TO THE L60S
IN THE SE. WILL HOLD WITH PREV MIN FCST FOR NOW AS HOURLY TEMPS
ARE ON TRACK.

&&

.SHORT TERM /7 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
DEEP LAYER MOISTURE WILL CONTINUE TO SLOWLY INCREASE OVER THE
REGION ON FRIDAY. THIS SHOULD ALLOW GREATER COVERAGE AND INTENSITY OF
SHOWERS AND THUNDERSTORMS TO SPROUT IN THE AFTERNOON AND EVENING...
AND CORRESPONDINGLY HAVE KEPT POPS IN THE 30-40% RANGE FOR FRI
AFTERNOON ACROSS THE WEST AND 20-30% IN THE EAST. HUMIDITY WILL
START TO BECOME MORE OF A FACTOR LATE IN THE DAY OR FRIDAY NIGHT
AS 1.5" PW REACHES INTO SOUTHWEST PA AND SFC DEWPOINTS START TO
CREEP UP THROUGH THE 60S FROM SOUTH TO NORTH. KEPT LAUREL
HIGHLANDS COOLEST WITH GREATEST CLOUD COVER THERE...WHERE HIGHS
SHOULD BE IN THE MID TO UPPER 70S. HIGHS ELSEWHERE SHOULD RANGE
THROUGH THE LOWER TO MIDDLE 80S FOR THE MOST PART.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
PENNSYLVANIA WILL BE SITUATED BETWEEN A RIDGE OF HIGH PRESSURE
OVER THE ATLANTIC OCEAN AND WEAK TROUGHING IN THE MISSISSIPPI
VALLEY THIS WEEKEND. THIS WILL LEAD TO INCREASINGLY MOIST SW
FLOW. THE 12Z GEFS SHOWS A PLUME OF HIGHER PWATS /+1 TO +2SD/
PUSHING ACROSS THE AREA FROM SAT THROUGH MON. EXPECT A WARM AND
HUMID WEEKEND...WITH MORE CLOUDS THAN SUN AND A CHC OF MAINLY
AFTN/EVE SHOWERS AND THUNDERSTORMS.

THE EARLY PART OF NEXT WEEK WILL REMAIN WARM AND HUMID. A WEAK
SHORTWAVE WILL DROP ACROSS THE GREAT LAKES SUN/EARLY MON...BUT IT
FLATTENS OUT AS IT MOVES ACROSS THE NORTHEASTERN UNITED STATES.

A MORE SIGNIFICANT TROUGH WILL DIG INTO THE NORTHEASTERN UNITED
STATES AROUND MIDWEEK...AND A COLD FRONT WILL DROP SOUTHEASTWARD
ACROSS THE REGION...ACCOMPANIED BY INCR POPS AND FOLLOWED BY A
DRIER AIRMASS.

&&

.AVIATION /01Z FRIDAY THROUGH TUESDAY/...
PERSISTENT TSTM CLUSTER LINGERING NEAR KBFD AT 00Z...SHOULD
GRADUALLY DIMINISH THROUGH 02Z. ELSEWHERE...ISOLATED CONVECTION
OVER ALLEGHENIES AND NORTHERN MTNS HAS DIED OFF WITH SUNSET.

EXPECT OVERNIGHT HOURS TO BE QUIET...WITH MVFR VSBY POSS AGAIN
TOWARD SUNRISE. BUT THESE WILL IMPROVE QUICKLY ON FRI. TYPICAL
SUMMERTIME AIR MASS WILL BRING SCT AFTERNOON/EVENING SHRA/TSRA
AND LOCAL MVFR CIGS /BEST CHANCE IN SW/...AND THESE SHOULD AGAIN
DECREASE BY 02Z SAT.

UNSETTLED CONDS WILL PERSIST THIS WEEKEND WITH DAILY CHANCES OF
SHRA/TSRA IN THE AFTERNOON AND EVENING ESPECIALLY.

OUTLOOK...
FRI...ISOLD-SCT AFTN AND EVE TSTMS POSSIBLE...ESP OVR SW PA.
SAT-MON...SCT THUNDERSTORMS WITH REDUCED VSBYS AND CIGS LIKELY AT
TIMES.
TUE...MVFR TO VFR.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...DEVOIR
NEAR TERM...DANGELO/DEVOIR
SHORT TERM...DEVOIR
LONG TERM...EVANEGO
AVIATION...RXR
Hazardous weather outlook, Jul 12, 4:56 AM EST, 15 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
556 AM EDT THU JUL 12 2012

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-131000-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
556 AM EDT THU JUL 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Buffalo radar (KBUF), 117 km away, was scanning. The volume nearest the first event began at 01:17 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, McKean

When
July 12, 8:15 PM EST to 10:45 PM EST
Where
McKean County, 0.62 mi NNE of Rew to 0.68 mi ESE of Rew
Cause
Heavy Rain
Reported by
State Official
Coordinates
41.908, -78.546

Thunderstorm rains produced localized flash flooding in the small town of Rew. Flood waters covered the Main Street intersection (SR 46 and 646) which runs through the center of town.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2012Every state in 2012This day in weather historyWarnings in Pennsylvania, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 385408.